Women who took birth control pills for more than 3 years double the risk of glaucoma

Birth control pills work by suppressing ovulation.

That is powerful stuff.

So why do we persist in thinking that a pill this powerful has no side effects?

birth control pill1In addition to a 30% increased risk of multiple sclerosis, a new study found that women who take oral contraceptives of whatever kind for more than three years have double the risk (2.05 times) of glaucoma, an eye condition that can lead to blindness.

Emma Innes reports for the Daily Mail, Nov. 18, 2013, that the new study, conducted by researchers at the University of California in San Francisco (UCSF), is the first to establish an increased risk of glaucoma and use of oral contraceptives. The finding was presented at the 117th Annual Meeting of the American Academy of Ophthalmology in New Orleans.

Glaucoma occurs when the drainage tubes within the eyes become blocked, preventing fluid from draining properly and causing pressure to build up, damaging the optic nerve and nerves from the retina. The eye damage caused by glaucoma cannot be reversed but prompt treatment can halt the progression of the disease, which is why early diagnosis is important. The condition can be treated with eye drops, laser treatment or surgery.

The researchers used data from 2005 to 2008 in the National Health and Nutrition Examination Survey. This included 3,406 female participants aged 40 years or older from across the U.S. who completed the survey’s vision and reproductive health questionnaire and underwent eye examinations.

Although the study established an association, not a causation, between oral contraceptives and glaucoma, nevertheless Dr. Shan Lin of UCSF advised that “women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist.

About one in 50 white Europeans over the age of 40 have glaucoma, as do one in 10 people over the age of 75. The most common form of glaucoma – chronic open-angle glaucoma – progresses very slowly and often does not cause any noticeable symptoms. However, over time the patient will start to lose vision from the outer rim of their eye. The loss of vision will slowly move inwards towards the center of the eye.

~Eowyn

Please follow and like us:

Share and Enjoy !

0Shares
0 0
 
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
Daniel J Leach Jr
6 years ago
surfercajun
surfercajun
6 years ago

This makes me so very glad I stopped taking this garbage early in my marriage… It never felt right… something was wrong….I did not like how it made me feel emotionally as it seem to *deaden* my emotions as well as my personality. Maybe I am a weird one but all I know was that once that I was off this crap, I felt better and never looked back… now I see why…

joandarc
joandarc
6 years ago

Thank you Dr. Eowyn for this most important post. It is my hope and prayer that the women who took oral contraceptives who read your post, will get regular checks for glaucoma. I am most fortunate, as I never took oral contraceptives.